My mother is 77 years old was diagnosed with hepatitis C about 5 years ago as she was being treated for rheumatoid arthritis and now has cirrhosis. All this is traceable to a transfusion she received 30-40 years ago. Lately, her red blood count has been very low. Her count a month ago was 8.2. The doctor has tried over time to boost the level by diet. She finally received a transfusion because they discovered that her ammonia is high in her blood. A week after her transfusion, she was hospitalized with high fever and some sort of infection. She received large doses of antibiotics in the hospital and then took them for another 12 days after her release. She has been taking antibiotics for the past year at very frequent intervals. She had blood drawn again Wednesday and besides a bladder infection (which is causing her to have blood in her urine) her ammonia level is high again. From what I have read, this can be caused by the deterioration of her liver. At what stage are we at now? Can this problem be controlled? What else if anything can we do? She has been treated previously for esophogeal varicies and abdominal acetes(sp). I don't know how much more she can take. She is lethargic and she wobbles when she walks. I am concerned as she lives alone.
The increase in blood ammonia in advanced liver disease is a consequence of impaired liver function and of shunting of blood around the liver. The presence of increased ammonia in the blood is suggestive of a more advanced stage of liver dysfunction.
If there are symptoms from the increased ammonia (i.e. neurologic symptoms), then treatment can be discussed - including limiting protein intake as well as a medication called lactulose. These options should be discussed with your GI specialist.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.